A 72-year-old patient comes in for a routine follow-up visit for osteoarthritis, during which she reports that her right knee has been more swollen and stiff in the past three weeks. The patient is on celecoxib and ranitidine (the patient had an intraarticular injection of her knee six months ago, with marked improvement in knee pain and swelling) and mentions that she has been having abdominal pain and nausea after she takes celecoxib. She has never experienced the celecoxib-associated pain and nausea before.
Explore This IssueAugust 2009
Also By This Author
On examination, the patient was alert and oriented. Her vital signs were normal, her height is 5’7”, her weight is 140 lbs., and she has a body mass index of 21.9. The patient’s head, eye, ear, nose, and throat exam is normal, and there is no lymphadenopathy. Her lungs are clear; her heart has a regular rate and rhythm with no murmurs or friction rubs. The patient exhibits good peripheral pulses, and her abdomen is soft, non-tender, with no mass or hepatosplenomegaly. The patient’s physical examination is remarkable for a large effusion of the right knee.
The physician explains therapeutic options to the patient, including risks and benefits, and performs an aspiration of the right knee and gives a Synvisc injection. The patient is taken off of celecoxib, a new prescription for the pain is prescribed, and the patient is given discharge instructions on post-arthrocentesis care and follow-up.
How would you code this?